New Mexico, 2019Drought in New Mexico, March 1 to 31, 2019
March 1 to 31, 2019 · NWS ABQ · 20 events in 20 counties and zones
Moderate to severe drought conditions across portions of western and central New Mexico at the end of February 2019 improved significantly in March. Severe drought conditions improved to 16 percent of the state, of which 0 percent was deemed extreme drought or worse.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to severe drought conditions across portions of western and central New Mexico at the end of February 2019 improved significantly in March. Severe drought conditions improved to 16 percent of the state, of which 0 percent was deemed extreme drought or worse. Precipitation amounts for March 2019 ranged from around half an inch to an inch across the east to two to four inches for parts of northern and northwest New Mexico. The state saw above average precipitation for the month of March as several storm systems brought rain and snow to portions of northern and central New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 10:30 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 28, 10:30 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1030 PM MST Thu Feb 28 2019
.AVIATION...
06Z TAF CYCLE
A weak area of low pressure will move eastward across Colorado late
tonight through Friday evening. Patches of scattered to broken mid
and high level clouds will cross northern and central New Mexico
through Friday evening with VFR conditions prevailing. Surface low
pressure will deepen across eastern New Mexico and west Texas Friday
afternoon, and stronger west to west-northwest winds will develop
across much of the region with gusts between 20 and 30 knots. Winds
will decrease below 10 knots quickly Friday evening within an hour
or two after sunset.
28
&&
.PREV DISCUSSION...304 PM MST Thu Feb 28 2019...
.SYNOPSIS...
The warming trend will continue into Friday before turning much
colder over the weekend, especially across the eastern plains where
an Arctic cold front will take hold. A weaker cold front will precede
the Arctic blast across the eastern plains Friday night into
Saturday, but the Arctic airmass will arrive Saturday night into
Sunday and will spread west to the central mountain chain. A Pacific
disturbance will move over at the same time, bringing a mix of rain
and snow showers to western New Mexico and the potential for a wintry
mix of precipitation to east central and northeast New Mexico. A very
cold airmass will continue across eastern New Mexico into early next
week, with chances for showers across northern New Mexico. After a
several day stretch of very cold conditions, temperatures will
rebound back above normal toward the middle of next week.
&&
.DISCUSSION...
The warming trend continues across much of our area, with the
Albuquerque Sunport just hitting 67 degrees which is the warmest
temperature so far this calendar year by 4 degrees. More of the same
tomorrow, except moisture advection will result in more cloud cover
in the mid and upper levels of the atmosphere which will likely
dampen high temperatures a couple degrees. Look for warm overnight
lows the next couple of nights prior to much colder conditions
taking-hold over the weekend.
A weaker cold front will penetrate the eastern plains Friday night
into Saturday, but an Arctic cold front is on track to blast the
eastern plains Saturday night then progress west to the east slopes
of the central mountain chain. To give an idea to how cold this
airmass will be, Clayton will likely go below freezing Saturday night
prior to midnight and stay below freezing until Tuesday afternoon.
Our high temperature forecast for Clayton on Monday is 18 degrees! A
Pacific trough, currently an upper low near 30N/145W, is forecast to
fill then move across New Mexico as an open wave Saturday night.
PWATs are forecast to spike to over 200% of normal ahead of the
trough and result in some showers breaking-out across central and
western New Mexico late Saturday then continuing through Saturday
night. Snow levels will be higher than the past event, but the
northwest mountains will likely pile it up again. A potentially messy
wintry mix is in the cards for Saturday night behind the Arctic cold
front across east central and northeast New Mexico, but forecast
confidence was too low this cycle to mention anything other than
rain/snow for now. Freezing fog/drizzle is also a possibility behind
the Arctic front prior to the potential for a seeder-feeder scenario
later Saturday night into Sunday. It is still unclear whether this
shallow airmass will make it into the RGV, but our forecast high
temperatures on Monday continue to trend down for the ABQ Metro and
are closer to the ECMWF MOS and the GFS Ensemble Mean MOS, which is
below the operational GFS MOS. This is looking like a scenario where
a little bit makes it through Tijeras Pass, but more of the cold air
comes around the north side of the Sandias then spills into the valley.
More shower activity across northern New Mexico on Monday will allow
the snow to continue to pile-up across the northern mountains,
especially in the Tusas Mountains.
After a very cold start to next week, look for a significant warm-up
going into mid week, especially across the eastern plains. By
Wednesday, daytime temperatures should be back above normal
areawide prior to the next trough forecast to bring more showers and
strong winds Thu/Fri.
11
&&
.FIRE WEATHER...
...MARGINAL CRITICAL FIRE WEATHER CONDITIONS FOR EAST CENTRAL NM
FRIDAY AFTERNOON...
Slightly breezy winds today will trend stronger Friday as stronger
winds aloft move across NM. Windy conditions will develop along the
I-40 corridor from near Santa Rosa to Tucumcari while min humidity
falls into the 12-17% range for a few hours Friday afternoon. Haines
values will be high however thick high clouds developing through the
day may limit the depth of mixing and instability. A Fire Weather
Watch will not be issued at this time. Temperatures through Friday
will be 5 to 10 degrees above normal.
A cold front will sag westward into eastern NM Friday night while
more high clouds stream over the state. This boundary will retreat
back into TX Saturday afternoon while deeper mixing leads to another
day of widespread breezy to locally windy conditions. The strongest
winds will occur in the area around Las Vegas to Santa Rosa however
humidity will begin trending up so the potential for critical fire
weather is low. Meanwhile, snow will develop over the high terrain
of northern NM Saturday night, particularly on west facing slopes of
the San Juan/Tusas and Sangre de Cristo Mts. Several inches of snow
are possible, especially in the San Juans.
A much stronger push of arctic air will slide into eastern NM on
Saturday night and perhaps make it to the central mountain chain by
Sunday afternoon. Temperatures will be 20 to 40 degrees below normal
behind this front Sunday and Monday with some freezing fog across
the eastern plains. The remainder of NM will continue to see breezy
northwest winds with near normal temps. A second round of snow is
possible over the northern high terrain Monday. Temperatures will
trend warmer Tuesday and Wednesday as winds gradually turn south to
southwest ahead of the next storm system later next week.
Guyer
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 28, 2:48 AM MST, 21 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
248 AM MST Thu Feb 28 2019
NMZ501>540-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
248 AM MST Thu Feb 28 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Critical fire weather conditions are possible for an hour or two
across east central New Mexico on Friday afternoon due to strong
winds, low humidity values and an unstable atmosphere.
A strong back door cold front will bring unseasonably cold
temperatures to the eastern plains over the weekend. Below freezing
temperatures may persist across northeast New Mexico from Saturday
night through Tuesday afternoon, or more than 60 consecutive hours.
Light to moderate snow accumulations will also be possible Saturday
night through Monday across the northern mountains, resulting in
slick travel conditions across the high terrain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
34
Drought, West Central Plateau
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from February 2019 for areas around Gallup improved to moderate drought in March.
Drought, Northwest Plateau
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
Extreme to exceptional drought conditions from February 2019 improved to severe drought in March.
Drought, Far Northwest Highlands
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
Extreme to exceptional drought conditions from February 2019 improved to severe drought in March.
Drought, Chuska Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from February 2019 continued through March. Far western portions of the area improved to moderate drought.
Drought, Northwest Highlands
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from February 2019 improved to severe drought in March.
Drought, West Central Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from February 2019 continued for northern portions of the area through March. Southern portions of the area improved to moderate drought in March.
Drought, Southwest Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from February 2019 improved to moderate drought for most of the area in March. Central Catron County remained in severe drought in March.
Drought, West Central Highlands
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- West Central Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from February 2019 improved to moderate drought in March except in north central Cibola County where severe drought continued.
Drought, San Juan Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from February 2019 improved to severe drought in March.
Drought, Jemez Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Drought Monitor
Severe to extreme drought conditions from February 2019 improved in March. South central Rio Arriba County improved to severe drought, and eastern Sandoval County improved to moderate drought in March.
Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from February 2019 improved to moderate drought in March.
Drought, West Slopes of the Sangre de Cristo Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from February 2019 improved to moderate to severe drought in March.
Drought, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from February 2019 improved to severe drought in March.
Drought, East Slopes of the Sangre de Cristo Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
Severe to extreme drought conditions from February 2019 improved to moderate drought in March.
Drought, Upper Rio Grande Valley
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from February 2019 improved to moderate drought in March.
Drought, Lower Chama River Valley
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Lower Chama River Valley forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from February 2019 improved to severe drought in March.
Drought, Raton Ridge/Johnson Mesa
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from February 2019 improved to moderate drought in March.
Drought, Far Northeast Highlands
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from February 2019 improved to moderate drought in March.
Drought, Santa Fe Metro Area
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from February 2019 improved to moderate drought in March.
Drought, Southwest Chaves County
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southwest Chaves County forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from February 2019 continued in March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 1 to 3, 2019$683,000 · EF3 · 32 events
- Flooding in Kentucky, March 1 to 31, 20191 death · 17 events
- Flooding in Illinois, March 1 to 31, 2019$100,000 · 9 events
- Wildfire in Oklahoma, March 1, 2019$100,000 · 1 event
- Tornado in South Carolina, March 1, 2019$50,000 · EF0 · 1 event
- Flooding in Missouri, March 1 to 28, 2019$30,000 · 3 events
- Flood in Kentucky, March 1 to 17, 2019$25,000 · 1 event
- Damaging Wind in Georgia, March 1, 2019$25,000 · 60 kt wind · 1 event
- Winter Storm and Extreme Cold in Wyoming, March 1 to 3, 201918 events
- Winter Weather in Virginia, March 1, 201917 events
- Winter Weather in Maryland, March 1, 201915 events
- Winter Weather in New Jersey, March 1, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805967, 805968, 805969, 805970, 805971, 805972, 805973, 805974, 805975, 805976, 805977, 805978, 805979, 805980, 805981, 805982, 805983, 805984, 805985, 805986.